Welcome to Dog Health Forums. Whether your dog was diagnosed with a health condition you never heard about before or you are looking for a place to share thoughts or obtain support about a certain dog disease with other dog owners, this is the right place. Obviously, this is not the place to ask questions when your dog is seriously ill. If so, please don’t waste your time on a forum, but rather, rush your dog to the vet!

Thread Rating:
  • 0 Vote(s) - 0 Average
  • 1
  • 2
  • 3
  • 4
  • 5
HELP! Major GI Issue...
07-30-2016, 02:34 PM,
#1
HELP! Major GI Issue...
Hello! I'm at a loss about my husky's stomach problems and it's very sad. I asked him if he or anyone he knew may have some better insight. I'll try to keep it brief: 

About 2 months ago, my 6.5 year old husky Orion starting vomiting up all of his meals, and had really bad diarrhea (up until then, I'd fed him Blue Buffalo kibble). After about 5 days of this, I took him in to my primary vet. We did 2 rounds of blood tests (showed nothing, and none indicated cancer), 2 rounds of stool testing (showed nothing), and a urine test (nothing). I also got him 2 rounds of fluids during this week in June. 

He stopped eating entirely, so I took him back in. He would only eat a bit of deli turkey once every 2 days or so. So we did an X-ray to see if there was a foreign body messing up his intestine; there was not. Over the next two weeks, they gave me all kinds of treatments/tests that didn't work well: one daily for diarrhea, for appetite stimulation, and one for nausea. I also started a weekly B12 injection. 

After that I went to see a specialist for internal medicine when symptoms didn't improve much. They did an ultrasound, which showed no indications of cancer; nothing obvious that they could find. They want me to do a GI biopsy, which the doc says should tell us what exactly is wrong, but I simply can't afford the $3000 fee on top of all the other medical bills I'm paying for so far. And we don't even know if what's wrong is treatable. Either way, we moved on to treatment instead, and the doctor said he has suspected IBS and PLE (protein losing enteropathy, which means his body cannot properly absorb protein). 

The doctor put him on 10 days of budesonide (plus the Rx's for diarrhea, appetite, nausea, and a baby aspirin). We also started on Rx wet hydrolyzed food, which is supposed to process more easily in his body. On the budesonide, he sprang back for about 3 days and I was very hopeful! He was eating a lot, acting like his old self, and had more energy, has solid stools, etc. That didn't last long though. I called the doc, and he then put him on 10 day-injections of dexamethasone, followed by 10 days of prednisolone (which I'm on day 9 of now). I also had to start mouth-feeding him the Rx hydrolyzed food, blended, in a syringe. After the first few days of prednisolone, his condition seemed to improve a bit, but it's deteriorating again now... I'm going in for another appointment on Wednesday (Aug 8). 

He's lost 20-25% of his body mass now, and his muscles are deteriorating too. He can no longer jump up on the bed.  Sad  He seems a bit happier and isn't as lethargic as he was a month ago. He's never been sick before this, so I'm pretty confused as to what's happened. 

Thanks in advance for any advice you might have. 
Reply
07-31-2016, 10:42 AM,
#2
RE: HELP! Major GI Issue...
Presumably they ran a full Chemo panel.  Metabolic problems with the liver and kidneys can cause toxins to build up.  Causing GI problems.

Unclear why they prescribed a baby aspirin.  More often than not that irritates the stomach lining causing vomiting in dogs. 

Did the Dr prescribe Prilosec to counter the tendency of Prednisone to cause irritation of the stomach?  If not discuss immediately with your Vet.  Prednisone should relieve inflammation in the intestinal walls.  But literally can cause an ulcer in the stomach due to acid stimulation - blocked by Prilosec.  Also discuss with your Vet the interaction of Prilosec with the other drugs being given, and the appropriate dose.  

Assumed in the "other RX" category is:

Mirtazapine as the appetite stimulant.  Given once a day.

Metronidazole is frequently prescribed to help control diarrhea, overgrowth in the intestine, and also acts as an anti-inflammatory for the intestine.  Dosage is usually once every 12 hrs.

Endosorb which absorbs bacterial toxins in the intestine is often given to help with diarrhea.  Given every 6 hrs.

Ondansetron (Zofran) blocks nausea pathways from the GI tract, and problems caused by organs.  Zofran is given 2-3X/day. If that drug doesn't work (although it should for Viscera based nausea), then the Vets use Cerenia, which is more expensive.  Vets in general seem to prescribe Cerenia most often due to its effectiveness.  It's given once a day.  Six Cerenia pills are around $68.  Zofran (generic Pharma) runs around $28/30 pills.  

Hopefully the Vets can find a root cause without huge additional expense. And get the nausea eliminated.   About the only thing left you can try while waiting with diet is active yogurt cultures.  Assuming the dog will eat the yogurt.
Reply
07-31-2016, 01:38 PM,
#3
RE: HELP! Major GI Issue...
I am surprised too see aspirin considering that it is known to cause tummy troubles, and yes, steroids are known to potentially cause issues too. Many vets prescribe pepcid AC aka famotadine (an acid reducer) too when they are given steroids, especially when there is is history of digestive problems. Sucralfate is another option. So might be something you want to discuss. It sounds like your dog is undergoing a medical mystery and it can get very frustrating when answers are not given by vets and even specialists. Any chances there is vet school nearby? Sometimes they can perform procedures at a lower cost. Did they do ACTH stim (test for Addison's)? Addison is know as the great imitator because it can cause many symptoms that can resemble something else. You can also try digestive enzymes with prebiotics and probiotics. Slippery elm and plain pumpkin have been know to help with digestive problems and diarrhea, but ask your vet first.
Reply
07-31-2016, 05:55 PM,
#4
RE: HELP! Major GI Issue...
Hello, can your husky be in any way stressed? My friend has a very husky that is very stressed and got the "blues" because her other dog died and he was home kenneled for a good part of the day which he had a hard time coping with and got vomiting and diarrhea. Just asking because sometimes stress can make dogs very sick.

PLE is technically speaking just a symptom (protein loss) that stems from an underlying disease (inflammatory bowel disease, food allergy, lymphoma to just name a few.) So the best way to treat is by doing the biopsy so to treat accordingly with the findings. In any case, if you ever opt for the biopsy if I recall well, it can't be done when a dog is on steroids, so you will have to wait a couple of weeks first.

Steroids are prescribed in suspected IBD so to reduce the inflammation. Some vets use Cyclosporine (Atopica) or Azathioprine (Imuran) as immune system suppressants. Budesonide is also a steroid that has been used recently in veterinary medicine. It has been used in humans for Chron's disease - the human version of IBD for many years. The good thing about this drug is that it stays in the intestines and less side effects long term. You can ask your vet also if there many be any benefits in giving veterinary type fish oil supplements. Some vets may suggest using digestible fat such as MCT (medium chain triglyceride) oil on the food.

Other than surgical biospy of the intestine, other tests that may help too is GI panel to rule out SIBO (small intestinal bacterial overgrowth), pancreatic disease (EPI) and parasites.

Loss of muscle mass can be probably due to the prednisone. Treating these conditions often requires finding the exact cause so to treat accordingly, and then find the exact balance that helps keeps everything under control. I hope your appointment on August 8 turns out more insightful.
Reply


Forum Jump:


Users browsing this thread: 1 Guest(s)